North Carolina, 2016

Flash Flooding in North Carolina, June 3, 2016

June 3, 2016 · NWS RAH · 2 events in 1 county or zone

Slow moving thunderstorms over Cumberland County produced heavy rainfall of 2 to 3 inches over the city of Fayetteville that resulted in minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Slow moving thunderstorms over Cumberland County produced heavy rainfall of 2 to 3 inches over the city of Fayetteville that resulted in minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 3, 3:00 PM EST, 4 hours earlier.

Area forecast discussion, Jun 3, 3:00 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Fri Jun 3 2016

.SYNOPSIS...A surface trough will remain quasi-stationary over the
Middle Atlantic states through the weekend, ahead of a cold front
that will cross the area Sunday night and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 PM Friday...

A shortwave trough, now evident in water vapor imagery from
southeastern NY southward along and just offshore the Middle
Atlantic coast, will continue to move east and away from central NC
this afternoon. A 320-321 DM sub-tropical ridge centered just east
of KJAX at 700 MB will consequently bulge north, behind the
departing shortwave trough, with no apparent additional forcing
mechanisms aloft expected near central NC through tonight. Instead,
foci for scattered showers and storms today will be confined to low
level mesoscale boundaries mostly on the perimeter of central NC,
but whose subsequent convection; outflow; and new multi-cell growth
will gradually converge across the RAH CWFA through this evening,
before dissipating.

Four such principle boundaries have been evident in subjective
surface analysis and hi-resolution NWP data today, including: 1) a
surface trough and focused axis of convergence extending to the west
of T.D. Bonnie, roughly along the Pamlico River northwestward to an
Appalachian-lee low over north-central VA (near KCHO), 2) a pair of
additional lee trough axes extending south across western and central
portions of the Middle Atlantic states, 3) a sea breeze along the
southern NC coast, which will probably move into the southern and
central Coastal Plain late this afternoon or evening, and 4) the
valley breeze circulation over the Appalachians.

Generally light westerly mid-level steering flow on the order of 10-
20 kts will favor pulse/multi-cell storms, whose severe hazards will
be limited to strong to marginally severe wind gusts from
precipitation loading and evaporative sub-cloud processes in a
strongly heated BL characterized by 0-3 KM lapse rates of 8-8.5
C/KM, from the deepest precipitation cores fueled by generally
moderate MLCAPE values - highest east.

After lingering evening showers and storms and associated
cloudiness, skies are expected to clear, with muggy lows in the
upper 60s to lower 70s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 355 PM Friday...

Amidst a continued sub-tropical ridge aloft along the southeast U.S.
coast, and Appalachian-lee surface troughs persisting from Fri, a
persistence forecast of scattered or widely so storms will be
followed for Saturday afternoon and evening. The models continue to
indicate a mid to upper-level wave will dampen as it moves in SW
flow aloft across the GOM /around the eastern periphery of a closed
low over TX/ and across the western Carolinas Sat night. As such, a
slight chance of a shower or storm will persist overnight, mainly
over the Piedmont.

It will also be hot, with temperatures mainly in the lower to middle
90s, courtesy of 850 MB temperatures forecast to rise another
degree, and low level thickness values forecast to rise another 10
meters, over those of Fri. Associated heat indices may near 100
degrees over the eastern Sandhills and southern and central Coastal
Plain. Muggy again overnight, with lows in the upper 60s to middle
70s.

&&

.LONG TERM /Sunday through Friday/...
As of 310 PM Friday...

Sunday will be the active weather day during the long term period.
An upper level trough/surface front will move across the Great Lakes
and eventually through the Mid-Atlantic during the day on Sunday.
Although models shows some deamplification as it moves over our
region, ample upper level support is expected to result in numerous
showers and thunderstorms, mostly during the afternoon and evening
hours. In addition, deep layer shear will increase to 40-50 knots
during the afternoon and this coupled with expected moderate
destabilization (greatest across the east) will lead to an enhanced
risk of severe storms, with damaging wind, hail and few tornadoes
possible. If precip begins earlier than expected, this could limit
the amount of destabilization and hence the severe threat. Precip
should end from west to east overnight as the trough/front shifts
east of the area. High temps should reach into the mid to upper 80s,
with overnight lows in the mid/upper 60s to lower 70s.

The majority of the forecast area will see dry conditions for the
remainder of the period. However, the front may linger along the
coast until another shortwave crosses the area midweek. This could
result in a few storms along the far southeastern portions of the
forecast area, especially Monday night into early Tuesday as a low
pressure system tracks from the Gulf along the boundary. Confidence
is not high with regards to how far inland the precip will make it,
so pops (if any) will remain low at this time. Then another
shortwave trough is progged to shift across the area on Wednesday,
pushing the aforementioned front and low pressure system away from
the region. Then, dry weather and near normal temps are expected
Wednesday and Thursday before temps rise back close to 90 degrees
by Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

Scattered showers and storms will continue to develop mostly on the
periphery of central NC, but their subsequent outflow and new multi-
cell storm development will tend to converge in toward central NC
TAF sites through this evening, before dissipating. Patches of fog
and low clouds may occur late tonight through Saturday morning,
mainly where rain earlier occurs.

Outlook: An unsettled/stormy pattern is expected to continue through
Sunday, with associated periods of sub-VFR conditions in mainly
afternoon and evening showers and storms, and overnight patches of
low clouds and fog where rain occurs beforehand.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/26
NEAR TERM...26
SHORT TERM...26
LONG TERM...KRD
AVIATION...26
Hazardous weather outlook, Jun 3, 3:55 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT FRI JUN 3 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
455 AM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...WITH A PRIMARY THREAT OF DAMAGING WIND
GUSTS...ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, Jun 3, 5:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT FRI JUN 3 2016

NCZ088-032300-
CUMBERLAND   NC-
606 PM EDT FRI JUN 3 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL CUMBERLAND
COUNTY UNTIL 700 PM EDT...

AT 606 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT BRAGG...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...FORT BRAGG...POPE AFB...HOPE MILLS...SPRING LAKE...
EASTOVER...STEDMAN...WADE...CEDAR CREEK AND VANDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3503 7908 3509 7909 3513 7911 3519 7909
      3515 7864 3512 7865 3512 7864 3509 7867
      3503 7865 3489 7868
TIME...MOT...LOC 2206Z 281DEG 22KT 3513 7905

77
Local storm report, Jun 3, 5:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT FRI JUN 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     POPE AFB                35.18N  79.03W
06/03/2016  M36 MPH          CUMBERLAND         NC   ASOS

            POPE AFB REPORTED A SUSTAINED WIND OF 27 MPH WITH GUSTS
            UP TO 36 MPH IN A DOWNBURST.

&&

EVENT NUMBER RAH1600586

VINCENT
Local storm report, Jun 3, 6:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT FRI JUN 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      1 SSE BONNIE DOONE      35.09N  78.95W
06/03/2016                   CUMBERLAND         NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED THAT BRAGG BLVD AND SKIBO RD
            WERE COVERED WITH WATER AND NEARLY IMPASSABLE.

&&

EVENT NUMBER RAH1600587

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
June 3, 7:00 PM EST to 8:00 PM EST
Where
Cumberland County, 1.52 mi NE of Lakedale to 1.52 mi W of East Fayetteville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.045, -78.900

Robeson Street near downtown Fayetteville was flooded due to heavy rain.

Flash Flood, Cumberland

When
June 3, 7:00 PM EST to 8:30 PM EST
Where
Cumberland County, Skibo to 0.58 mi E of Skibo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.070, -78.980

Morganton Road on the western side of Fayetteville was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641636, 641646.